Experts caution against prescribing drug to patients who are already depressed
THURSDAY, Nov. 15 (HealthDay News) -- People who take the weight-loss drug rimonabant may face heightened risks for severe depression and anxiety, Danish researchers report.
The finding follows a recommendation by a U.S. Food and Drug Administration panel in June that the agency not approve the diet drug because of continuing concerns about increased risks for suicidal thoughts among some users. Previously, the FDA rejected the drug as an aid to help people quit smoking.
"Up to this point in time, there has been controversy over the rates and severity of psychiatric adverse effects with rimonabant," noted Dr. Philip Mitchell, head of the School of Psychiatry at the University of New South Wales in Sydney, Australia, and co-author of an editorial that accompanies the study.
This is the first review to examine rates of severe psychiatric symptoms with rimonabant (Acomplia), symptoms severe enough that patients discontinue treatment, Mitchell said.
The report is published in the Nov. 17 edition of The Lancet.
In the meta-analysis, Dr. Arne Astrup, from the department of human nutrition at the University of Copenhagen, collected data on more than 4,100 patients enrolled in four clinical trials. Those trials compared taking rimonabant (20 milligrams a day) against a placebo.
The researchers found that people taking rimonabant did lose weight -- about 15 pounds in a year -- compared to those receiving a placebo.
However, those taking rimonabant were also 40 percent more likely to have an adverse reaction than people not taking it. In fact, those taking rimonabant were 2.5 times more likely to stop taking the drug because of depression and three times more likely to stop the drug because of anxiety, compared to people on placebo.
"Our findings suggest that 20 milligrams per day of rimonabant increases the risk of psychiatric events -- i.e., depressed mood disorders and anxiety -- despite depressed mood being an exclusion criterion in these trials," Astrup's team said. "Taken together with the recent U.S. Food and Drug Administration finding of increased risk of suicide during treatment with rimonabant, we recommend increased alertness by physicians to these potentially severe psychiatric adverse reactions."
Mitchell noted that depression is common in overweight and obese people, and is something that doctors need to take into account when prescribing weight-loss drugs.
"This increased risk of depression and anxiety is a major safety issue in the treatment of obesity, as obese patients already have an increased risk of depression even prior to treatment," Mitchell said.
As far as rimonabant is concerned, Mitchell believes doctors should consider alternate weight-loss drugs for people who are depressed. "If one is using rimonabant, patients should be monitored carefully for the emergence of depressive symptoms and/or suicidal thoughts," he added.
In June, rimonabant's maker, French pharmaceutical giant Sanofi-Aventis, said in a statement that despite the FDA's decision, the company "is confident in the positive benefit-risk ratio of rimonabant 20 milligrams when used in the appropriate population."
Another expert said more data on the safety of rimonabant is needed.
"Rimonabant is potentially beneficial in some patients, but we really need long-term data demonstrating reductions in major obesity-related comorbidities such as heart attack, stroke and sleep apnea and/or mortality, to be completely certain," said Dr. Raj Padwal, an assistant professor of general internal medicine at the University of Alberta in Edmonton, Canada.
The drug needs to be avoided in anyone who has a mood disorder, Padwal added. "Since many patients with weight issues have depression, this means that the drug cannot be used in a large number of people. In the remaining individuals in whom the drug is used, the patient and physician must be cognizant of the risk of a mood disorder and monitor accordingly," he said.
In a related study in the Nov. 16 issue of the British Medical Journal, Padwal's team found that long-term users of weight-loss drugs such as orlistat (Xenical), sibutramine (Meridia) and rimonabant experienced only modest weight loss -- less than 11 pounds, which was less than 5 percent of their total body weight.
Padwal's team also noted that the U.S. National Institute for Clinical Excellence recommends stopping the use of weight-loss drugs if 5 percent of total body weight is not lost after three months.
Commenting on Padwal's study, Dr. Gareth Williams, dean of the Faculty of Medicine & Dentistry at the University of Bristol in the U.K., wrote in an accompanying editorial: "Selling anti-obesity drugs over the counter will perpetuate the myth that obesity can be fixed simply by popping a pill and could further undermine the efforts to promote healthy living, which is the only long-term escape from obesity."
For more information on obesity, visit the U.S. National Institute of Diabetes and Digestive and Kidney Diseases.
SOURCES: Philip Mitchell, M.B., M.D., professor and head, School of Psychiatry, University of New South Wales, Sydney, Australia; Raj Padwal, M.D., assistant professor, general internal medicine, University of Alberta, Edmonton, Canada; Nov. 17, 2007, The Lancet; Nov. 16, 2007, British Medical Journal online; June 29, 2007, statement, Sanofi-Aventis, Paris
All rights reserved